difficult child started trial of ADHD medication/Focalin XR

Discussion in 'General Parenting' started by Jules71, Dec 27, 2007.

  1. Jules71

    Jules71 Warrior Mom since 2007

    We started difficult child on a trial of 5 mg of Focalin XR a week ago. It’s hard to know if it is helping because of the time of year (excitement of Christmas, time off from school, visitors staying with us, etc.). It doesn’t seem like it is working. What we have seen for sure is: 1) stomach aches, 2) loss of appetite, 3) more moody/emotional, 4) wound up at night and not able to settle down or go to sleep until about 2 hrs.+ later than usual.

    What I am wondering is – should we keep going with it for the full duration (14 days) and then meet with his pediatrician, or should we call now and talk about it? It probably would have been a more accurate trial to start when he was back in school and on a normal schedule but I wanted to be able to watch for the side effects.
     
  2. gcvmom

    gcvmom Here we go again!

    Well, those are all typical side effects. The question I'd be asking is whether or not you've seen improvement in any of the ADHD issues?

    The stomach aches may settle down after a while.

    The loss of appetite is addressable before and after medications are in effect -- feed him a really good breakfast and let him eat later in the evening. Send tempting snacks to school. At least that's the strategy we've tried to use over the years.

    The moodiness may settle down a bit too. My difficult child's tend to experience it towards the end of the day when the medications are wearing off. I try to make sure they're not hungry or overly tired, because that just makes things worse.

    If you move up the time he takes the medication to an hour earlier, it might make the end of the day go better as far as sleep issues go. When my difficult child's were taking an oral stimulant (we do the patch now) I would wake them about 45 min before a REALLY needed them up and give them their medications. Then they'd go back to sleep for about a half hour -- that way the medications would wear off in time for them to still be able to fall asleep at a decent hour.

    It certainly can't hurt to call and discuss your observations. Doesn't mean things aren't progressing as they should, and your pediatrician might have some helpful suggestions.

    Hang in there! It's always hard when you're trialing medications in the beginning, especially if there are other possible diagnosis's at work.
     
  3. busywend

    busywend Well-Known Member Staff Member

    I agree with gcvmom - have you seen ANY indication of more focus and attention? Is anything better?

    Most of what you mentioned is common and go away with time.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son got worse on ADHD stims, not better. Once my son started acting up, I personally decided to discontinue and use school interventions for attention problems. It's really your call. If he MAY (not saying he does) have a mood disorder thrown in there, stims can and often do make the kids moodier. He's kind of young--his diagnosis. may change.
     
Loading...